YORK, Pa. (WHTM) – The Biden Administration has named a veterinary tranquilizer as an “emerging threat” when mixed with fentanyl.
Xylazine is approved for animal use but not humans. The Pennsylvania Department of Health says the state is seeing an increase in fatal overdoses in which Xylazine was present.
The York County Coroner’s Office reported six overdoses related to Xylazine last year and five deaths so far this year.
“In York County, at least, the deaths we have seen have always been Xylazine with fentanyl,” said York County Coroner Pam Gay.
The Dauphin County Coroner’s Drug Death 2022 Report shows Xylazine was present in several deaths.
The drug can cause breathing and heart rates to slow, along with skin abscesses.
Get severe weather alerts with newsletters and push alerts from the abc27 Weather Team!
“When I started using drugs in the late 90s and early 2000s, my biggest concern as a drug user was purchasing ecstasy that had been cut with too much cocaine,” said Jordan Scott with the Pennsylvania Harm Reduction Network.
Scott says the drug supply is only going to continue to evolve.
“Because Xylazine is not an opioid, it won’t respond to Narcan since Narcan is only an opioid reversal agent,” said Scott.
“Any time death is occurring and we think we have something to help it and then something else comes along, that’s very discouraging but we’re going to keep getting the message out there as much as we can,” said Gay.
According to the Pennsylvania Department of Health, in 2021, there were over 570 cases in which Xylazine contributed to a fatal overdose. The department says Philadelphia is the area with the largest concentration of cases involving Xylazine.